Hail, Johnson
- When
- May 22, 11:15 AM MST
- Where
- Johnson County, 9 mi NNW of Buffalo
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.467, -106.767
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 22, 2:15 AM MST, 9 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 315 AM MDT SAT MAY 22 2004 .TODAY THROUGH MONDAY NIGHT... STILL SOME SHOWERS LINGERING IN OUR NORTHERN ZONES. SHORTWAVE OVER CA/NEV WILL SCOOT NORTHEAST TO WY TODAY. WITH SHOWERS CONTINUING THROUGH THE NIGHT AT THE MOMENT UP NORTH AND WITH BEST MOISTURE PROGGED TO REMAIN UP THERE TODAY WHILE SHORTWAVE TRACKS ACROSS WY DECIDED TO INCREASE POPS THOSE AREAS. ALSO BEST INSTABILITY IN THE EAST WITH -5 LIFTED INDICES AND 900 CAPES OVER JOHNSON COUNTY TODAY SO INCREASED POPS THIS AFTERNOON THAT AREA. SOME OF THE T-STORMS OVER JOHNSON COUNTY TODAY COULD BE FAIRLY SIGNIFICANT HAIL PRODUCERS. NEXT MAJOR SHORTWAVE OFF THE PAC NW COAST NOW DIGGING AROUND BACK SIDE OF LONG WAVE TROUGH WILL APPROACH THE AREA SUNDAY. POPS INCREASE SAT NT WITH SOME LIKELY POPS SUNDAY NORTH AND CHC SOUTH. SUNDAY EVERYTHING COMES TOGETHER WITH LEFT FRONT QUAD OF 95 KNOT JET PROVIDING EXTRA LIFT TO THE NORTH...UPPER CONFLUENT FLOW STRENGTHENS...STRONG COLD AIR ADVECTION OCCURS AT H7 AND SURFACE CONVERGENCE OCCURS AS WELL DEFINED COLD FRONT SLIPS SOUTH...EAST OF THE DIVIDE. MESOETA QPF REFLECTS THIS WITH 6 HOUR ONE HALF INCH AMOUNTS OVER YNP SUNDAY. POPS WILL DECREASE SIGNIFICANTLY SUNDAY NIGHT WITH STRONG NVA AND CONFLUENT FLOW ON BACK SIDE OF TROUGH. KEPT LOW POPS IN MONDAY AND MONDAY NIGHT WITH UPPER LEVEL COLD POOL STILL HANGING AROUND DESTABILIZING THE AIRMASS. LOWERED TEMPS BY 5 TO 7 DEGREES MANY AREAS FOR MONDAY BEHIND COLD FRONT...HOWEVER SOUTH AND WEST ZONES SHOULD NOT BE AFFECTED. KEPT WINDS UP IN SOUTHERN WIND CORRIDOR MONDAY AS WESTERLY H7 WINDS INCREASE TO 35 KNOTS ALONG WITH INCREASING SURFACE GRADIENT AND RIGHT FRONT QUAD OF 95 KNOT JET IN VICINITY. AS A SIDE NOTE ADDED PATCHY FOG TO PORTIONS OF CENTRAL BASINS AND WESTERN VALLEYS THAT RECEIVED AMPLE PRECIP FRIDAY AFTER SUFFICIENT CLEARING TAKES PLACE. .TUESDAY THROUGH SATURDAY... LOW POPS MAINTAINED ACROSS MAINLY NORTHERN SECTIONS OF AREA TUESDAY INTO TUESDAY NIGHT AS NORTHERN STREAM SHORT WAVE ENERGY CLIPS THE AREA. BROAD RIDGING DEVELOPS WEDNESDAY INTO THURSDAY FOR MOSTLY DRY CONDITIONS AND WARMING TEMPERATURES. NEXT SYSTEM TO WATCH WILL BE FOR FRIDAY AND SATURDAY AS LATEST GFS SWEEPS THROUGH UPPER TROUGH AND PACIFIC FRONT. FOR NOW...HAVE INTRODUCED LOW POPS FOR WESTERN MOUNTAINS BEGINNING FRIDAY. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && LIPSON/TF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT SAT MAY 22 2004 WYZ001>020-022>030-231200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT... A FEW SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS COULD DEVELOP THIS AFTERNOON...MAINLY FOR LOCATIONS NORTHEAST OF A LINE FROM CODY TO CASPER. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON AND LINGER INTO THIS EVENING. THE GREATEST THUNDERSTORM COVERAGE WILL OCCUR IN THE WESTERN MOUNTAINS AND EASTWARD INTO AREAS OF THE BIG HORN BASIN AS WELL AS THE BUFFALO AND CASPER AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR PORTIONS OF NORTHERN AND NORTHEAST WYOMING. FRIEDERS
The Riverton/Lander radar (KRIW), 208 km away, was scanning. The volume nearest the first event began at 18:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398029.